Alert archive / Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 108, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 25, 2012, 11:52 PM EDT for Russell County, Washington County, Virginia. It was in force for 23 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 25, 2012, 11:52 PM EDT (03:52 UTC)
- Expired
- Apr 26, 2012, 12:15 AM EDT
- In force
- 23 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Russell County, VA, Washington County, VA
The radar
The Roanoke radar (KFCX), 142 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 26, 12:10 AM EDT | TSTM WND DMG | Glade Spring, VA | SPOTTER REPORTED LARGE TREE LIMBS AND BRANCHES DOWN AND PENNY-SIZE HAIL NEAR GLADE SPRINGS. |
| Apr 26, 12:11 AM EDT | HAIL 0.5 | 4 Ese Emory-Meadow View, VA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1312 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
780
WUUS54 KMRX 260352
SVRMRX
VAC167-191-260415-
/O.NEW.KMRX.SV.W.0108.120426T0352Z-120426T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1152 PM EDT WED APR 25 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RUSSELL COUNTY IN SOUTHWEST VIRGINIA...
WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 1215 AM EDT
* AT 1148 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
EAST OF LEBANON...AND MOVING EAST AT 50 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
EMORY-MEADOW VIEW AND GLADE SPRING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3680 8221 3707 8187 3707 8184 3705 8181
3698 8178 3696 8178 3693 8182 3679 8169
3668 8163
TIME...MOT...LOC 0352Z 276DEG 46KT 3687 8190
$$
DH1 follow-up statement
156
WWUS54 KMRX 260405
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1205 AM EDT THU APR 26 2012
VAC167-260415-
/O.CAN.KMRX.SV.W.0108.000000T0000Z-120426T0415Z/
RUSSELL VA-
1205 AM EDT THU APR 26 2012
...THE SEVERE THUNDERSTORM WARNING FOR RUSSELL COUNTY IS CANCELLED...
LAT...LON 3679 8214 3680 8211 3682 8211 3685 8209
3688 8199 3687 8194 3689 8188 3693 8183
3679 8169 3669 8164 3668 8165
TIME...MOT...LOC 0405Z 276DEG 46KT 3676 8178
$$
VAC191-260415-
/O.CON.KMRX.SV.W.0108.000000T0000Z-120426T0415Z/
WASHINGTON VA-
1205 AM EDT THU APR 26 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT
FOR WASHINGTON COUNTY...
AT 1202 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR EMORY-MEADOW VIEW...OR 8 MILES SOUTHWEST OF SALTVILLE...
MOVING EAST AT 50 MPH.
LOCATIONS IN THE WARNING INCLUDE...
MAINLY RURAL AREAS OFEASTERN WASHINGTON COUNTY.
LAT...LON 3679 8214 3680 8211 3682 8211 3685 8209
3688 8199 3687 8194 3689 8188 3693 8183
3679 8169 3669 8164 3668 8165
TIME...MOT...LOC 0405Z 276DEG 46KT 3676 8178
$$
DHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 9:35 PM EDT, 2 hours 17 minutes earlier.
Area forecast discussion, Apr 25, 9:35 PM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 935 PM EDT WED APR 25 2012 .DISCUSSION...FIRST ROUND OF SHOWERS AND A FEW THUNDERSTORMS HAVE MOSTLY EXITED THE AREA...BUT ANOTHER AREA WILL MOVE OUT OF KY AND AFFECT ESPECIALLY NORTHERN AND CENTRAL AREAS. WHILE IT APPEARS SEVERE THREAT WILL BE HIGHER TO OUR NORTHWEST...STILL CANNOT RULE OUT A FEW SEVERE STORMS ESPECIALLY OVER OUR NORTHERN ZONES. WILL ADJUST POPS UP A BIT NORTH AND DOWN A BIT SOUTH. WILL ALSO MAKE SOME ADJUSTMENTS TO WIND...SKY...TEMPS...AND DEW POINTS. UPDATE OUT SOON. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 61 80 60 80 61 / 50 40 30 30 20 KNOXVILLE MCGHEE TYSON AIRPORT, TN 61 78 59 78 60 / 60 40 30 30 20 OAK RIDGE, TN 61 78 59 78 60 / 60 40 30 30 20 TRI CITIES AIRPORT, TN 56 75 55 75 55 / 70 40 30 30 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && LW
Hazardous weather outlook, Apr 25, 2:10 PM EDT, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 210 PM EDT WED APR 25 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-261000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 210 PM EDT (110 PM CDT) WED APR 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT... A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP OVER THE OHIO RIVER VALLEY THIS EVENING...AND WILL THEN MOVE SOUTHEASTWARD INTO THE SOUTHERN APPALACHIAN REGION LATER TONIGHT. SOME OF THESE STORMS COULD BECOME SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... A COLD FRONT IS EXPECTED TO SLOWLY DRIFT INTO THE TENNESSEE RIVER VALLEY ON THURSDAY AFTERNOON AND EVENING...TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS COULD BECOME SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL... AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND AGAIN ON THURSDAY AFTERNOON AND EVENING. DMG
In the hours before
Special weather statement, Apr 25, 6:00 PM EDT, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 600 PM EDT WED APR 25 2012 TNZ013-014-037-038-252245- CAMPBELL TN-CLAIBORNE TN-GRAINGER TN-UNION TN- 600 PM EDT WED APR 25 2012 ...SIGNIFICANT WEATHER ADVISORY FOR GRAINGER...CLAIBORNE...CAMPBELL AND UNION COUNTIES UNTIL 645 PM EDT... AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING AN AREA OF STRONG THUNDERSTORMS ABOUT 11 MILES NORTHEAST OF LA FOLLETTE...MOVING EAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS... ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...TAZEWELL...ARTHUR... SPRINGDALE...SANDLICK AND LONE MOUNTAIN. TD
Special weather statement, Apr 25, 6:23 PM EDT, 5 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 623 PM EDT WED APR 25 2012 TNZ067-068-083>086-252300- LOUDON TN-MCMINN TN-MEIGS TN-NORTHWEST MONROE TN-RHEA TN-ROANE TN- 623 PM EDT WED APR 25 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN MONROE... NORTHERN MEIGS...EXTREME NORTHERN MCMINN...LOUDON...ROANE AND RHEA COUNTIES UNTIL 700 PM EDT... AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES EAST OF SPRING CITY...OR 11 MILES SOUTH OF ROCKWOOD...MOVING EAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SWEETWATER... LOUDON...TEN MILE...MURRAY STORE...FAIRVIEW...PAINT ROCK AND PHILADELPHIA. TD
Special weather statement, Apr 25, 10:57 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1057 PM EDT WED APR 25 2012 VAZ002-260345- WISE VA- 1057 PM EDT WED APR 25 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WISE COUNTY UNTIL 1145 PM EDT... AT 1052 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WHITESBURG...MOVING EAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WISE...POUND AND COEBURN. TD
Special weather statement, Apr 25, 11:47 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1147 PM EDT WED APR 25 2012 TNZ018-VAZ006-008-260430- JOHNSON TN-RUSSELL VA-WASHINGTON VA- 1147 PM EDT WED APR 25 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON...RUSSELL AND EXTREME NORTHERN JOHNSON COUNTIES UNTIL 1230 AM EDT... AT 1144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RAVEN TO 6 MILES EAST OF LEBANON TO 7 MILES SOUTHWEST OF LEBANON...AND MOVING SOUTHEAST AT 50 MPH. HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...ABINGDON... HANSONVILLE...HILANDER PARK...HOLSTON...LINDELL...GLADE SPRING... EMORY-MEADOW VIEW AND KONNAROCK. TD
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 11:10 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Wise | 35 min |
| Apr 26, 6:51 AM EDT | Severe Thunderstorm Warning | MRX | Lee, Scott | 54 min |
| Apr 26, 7:42 AM EDT | Severe Thunderstorm Warning | MRX | Lee, Scott | 53 min |
| Apr 26, 8:21 AM EDT | Severe Thunderstorm Warning | MRX | Russell, Washington, City of Bristol | 44 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.